Alert archive / Missouri / Flash Flood Warnings in 2008
Flash Flood Warning 166, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Aug 7, 2008, 12:36 PM CDT for 4 counties in Missouri. It was in force for 6 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2008, 12:36 PM CDT (17:36 UTC)
- Expired
- Aug 7, 2008, 6:45 PM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Barry County, MO, Newton County, MO, Stone County, MO, Taney County, MO
The radar
The Springfield radar (KSGF), 73 km from the middle of the area, began a volume at 17:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 1:27 PM CDT | FLASH FLOOD | 3 Nne Cassville, MO | FLOODING FROM HIGH WATER FORCED HIGHWAY Y TO BE CLOSED. |
| Aug 7, 1:35 PM CDT | FLASH FLOOD | Neosho, MO | WIDESPREAD FLASH FLOODING THROUGHOUT NEOSHO. |
| Aug 7, 1:49 PM CDT | FLASH FLOOD | 3 Sw Hollister, MO | 2.80 INCHES OF RAINFALL WITH STREET FLOODING NOTED AT OBSERVATION POINT. COCORAHS REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 51 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 5.6 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 796 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 906 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KSGF 071737
FFWSGF
MOC009-145-209-213-080000-
/O.NEW.KSGF.FF.W.0166.080807T1736Z-080808T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1236 PM CDT THU AUG 7 2008
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BARRY COUNTY IN SOUTHWEST MISSOURI...
NEWTON COUNTY IN SOUTHWEST MISSOURI...
SOUTHERN STONE COUNTY IN SOUTHWEST MISSOURI...
SOUTHWESTERN TANEY COUNTY IN SOUTHWEST MISSOURI...
* UNTIL 700 PM CDT.
* AT 1231 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. DOPPLER RADAR HAS ESTIMATED BETWEEN AN INCH TO
INCH AND A HALF HAS ALREADY OCCURRED WITH THESE STORMS.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
ADDITIONAL RAINFALL AMOUNTS OF THREE QUARTERS OF AN INCH TO INCH AND
A HALF WILL BE POSSIBLE.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.
LAT...LON 3650 9408 3675 9408 3676 9461 3705 9462
3705 9408 3696 9408 3693 9407 3693 9401
3672 9332 3649 9299
$$
LINDENBERG2 follow-up statements
000
WGUS73 KSGF 071847
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
144 PM CDT THU AUG 7 2008
MOC009-145-209-213-080000-
/O.CON.KSGF.FF.W.0166.000000T0000Z-080808T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
STONE MO-NEWTON MO-BARRY MO-TANEY MO-
144 PM CDT THU AUG 7 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR
BARRY...NEWTON...SOUTHERN STONE AND SOUTHWESTERN TANEY COUNTIES...
AT 139 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT
FLOODING WAS OCCURRING FROM THE TORRENTIAL RAINFALL WHICH HAS
CONTINUED TO DEVELOP IN A BAND FROM COLUMBUS KANSAS TO NEOSHO TO
CASSVILLE TO SOUTHWEST TANEY COUNTY.
THE THUNDERSTORMS CONTINUE TO REGENERATE OVER THE SAME LOCATIONS AND
HAVE PRODUCED RAINFALL RATES OF TWO TO TWO AND A HALF INCHES PER
HOUR IN SOME LOCATIONS.
FLOODING HAS BEEN OBSERVED JUST NORTH OF CASSVILLE ALONG HIGHWAY Y
AND ALSO THROUGHOUT NEOSHO. ADDITIONAL HEAVY RAINFALL OVER THE NEXT
COUPLE OF HOURS WILL CONTINUE THE THREAT OF FLASH FLOODING OVER
THESE LOCATIONS.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TURN
AROUND...DONT DROWN.
LAT...LON 3650 9408 3675 9408 3676 9461 3705 9462
3705 9408 3696 9408 3693 9407 3693 9401
3672 9332 3649 9299
$$
LINDENBERG000
WGUS73 KSGF 072345
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
644 PM CDT THU AUG 7 2008
MOC009-145-209-213-072354-
/O.CAN.KSGF.FF.W.0166.000000T0000Z-080808T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
STONE MO-NEWTON MO-BARRY MO-TANEY MO-
644 PM CDT THU AUG 7 2008
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR BARRY...NEWTON...
SOUTHERN STONE AND SOUTHWESTERN TANEY COUNTIES...
HOWEVER AN AREAL FLOOD WARNING WILL REMAIN IN EFFECT FOR BARRY
COUNTY WHERE SOME FLOODING OF LOW WATER CROSSINGS MAY CONTINUE.
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3650 9408 3675 9408 3676 9461 3705 9462
3705 9408 3696 9408 3693 9407 3693 9401
3672 9332 3649 9299
$$
FOSTERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 12:07 PM CDT, 29 minutes earlier.
Area forecast discussion, Aug 7, 12:07 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 1207 PM CDT THU AUG 7 2008 ...UPDATE TO AVIATION... .DISCUSSION... RAIN/FLOOD CHANCES TODAY MAIN FORECAST CHALLENGE...WITH MEDIUM RANGE POPS ALSO A CONCERN. WITH AN EYE ON NW KS TSRA...HAVE OPTED TO DROP FFA AS LOW LEVEL JET SHOWING NO SIGNS OF STRENGTHENING PLUS HILLSBORO KS PROFILE TRYING TO VEER AROUND. WITH THIS SAID...HAVE MAINTAINED POP CHANCES INTO THIS AFTERNOON ACROSS THE SOUTHWEST THIRD OF THE CWA BEFORE SURFACE HIGH NUDGES FRONT AND H8 THETA E GRADIENT SOUTHWEST OUT OF CWA. SUBSEQUENT DRYING TO BRING PRECIP WATER DOWN TO 1.25 INCHES OVER EVEN FAR SOUTHWEST MISSOURI BY 00Z. SHORT RANGE MODELS FAIRLY CONSISTENT FOR LATE IN THE WORKWEEK...THOUGH MODELS HANDLING MEAN EAST COAST TROF AND ENSUING SHORT WAVES LENDS TO POOR CONFIDENCE FOR SUNDAY THROUGH NEXT WEEK. AS SURFACE HIGH SHIFTS INTO OH VALLEY...FLOW WILL RETURN TO THE SOUTH WHICH SHOULD PROVIDE ENOUGH UPGLIDE TO WARRANT CHANCE POPS ON SUNDAY. MADE FEW CHANGES BEYOND THAT. && .AVIATION... FOR THE 18Z TAFS...CONVECTION HAS REDEVELOPED OVER THE SOUTHWESTERN CORNER OF THE CWA IN AN AREA OF BETTER MOISTURE CONVERGENCE AND HIGHER INSTABILITY. DRIER AIR CONTINUES TO FILTER INTO THE CWA FROM THE NORTHEAST AND CONTINUES TO PUSH THIS MOISTURE AXIS TO THE SOUTH SO CONVECTION WILL LIKELY ONLY LINGER OVER THE SOUTHEWEST CWA FOR ANOTHER COUPLE TO FEW HOURS. MAIN AREA OF PRECIPITATION HAS SHIFTED SOUTH OF THE JLN AREA AND HAS REMAINED SOUTH OF THE SGF TODAY. WILL KEEP IN A TEMPO GROUP FOR SHOWERS WITH VCTS WORDING IN FOR JLN FOR THE NEXT COUPLE OF HOURS AT THE ONSET OF THE 18Z TAFS WITH PREDOMINANT P6SM AND TEMPO MVFR VISIBILITIES. OTHERWISE...CIGS AT JLN FOR A FEW HOURS THIS AFTERNOON WILL BE FROM AROUND 2500 TO 3500 FEET BEFORE THIS AREA OF CONVECTION SLIDES MORE TO THE SOUTH. HAVE NOT INCLUDED FOG IN THE TERMINALS FOR OVERNIGHT. WILL NEED TO MONITOR...ALTHOUGH WE ARE SEEING DRIER AIR WORKING SOUTHWESTWARD INTO THE AREA. MAY NEED TO HAVE MVFR VISIBILITIES ADDED FOR JLN OVERNIGHT AS THEY HAD THE MOST RAINFALL AND WILL HAVE THE HIGHER DEWPOINTS OVERNIGHT. LINDENBERG && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, Aug 7, 5:28 AM CDT, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 528 AM CDT THU AUG 7 2008 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-081030- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 528 AM CDT THU AUG 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED: NON SEVERE THUNDERSTORMS WITH HEAVY DOWNPOURS...40 MPH WINDS AND SMALL HAIL. AREAS AFFECTED AND TIMING: WIDELY SCATTERED ACROSS THE REGION THIS MORNING...THEN SOUTH OF A PITTSBURG KANSAS TO GAINESVILLE LINE THIS AFTERNOON INTO TONIGHT. DISCUSSION: THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION UNTIL A COLD FRONT BRINGS SLIGHTLY COOLER AND DRIER AIR...AND AN END TO THE STORM ACTIVITY. MODEST INSTABILITY AND WEAK WINDS IN THE UPPER ATMOSPHERE WILL PRECLUDE THE DEVELOPMENT OF SEVERE STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORM CHANCES WILL RETURN LATE SATURDAY INTO MONDAY AS WINDS SHIFT BACK TO THE SOUTH AND INSTABILITY RETURNS TO THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) RUNNELS
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 7:01 PM CDT | Flash Flood Warning | SGF | Howell | 4 hr |
| Aug 7, 6:14 AM CDT | Areal Flood Advisory | SGF | Dent, Maries, Phelps | 3 hr |
| Aug 7, 6:38 PM CDT | Areal Flood Warning | SGF | Barry | 18 hr |
Nearby
Flash Flood Warnings in Missouri, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.